Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Morristown, TN

December 10, 2004Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 10, 2004, 2:00 PM EST for Loudon County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 2:00 PM EST (19:00 UTC)
Expired
Dec 10, 2004, 2:30 PM EST
In force
30 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 101900
SVRMRX
TNC105-101930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY

* UNTIL 230 PM EST

* AT 149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS  
STORM WAS LOCATED NEAR LOUDON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOIR CITY BY 215 PM EST

LAT...LON 3575 8440 3569 8444 3565 8416 3588 8426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 10:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 10, 10:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EST FRI DEC 10 2004

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE OVER THE
UPPER OHIO RIVER VALLEY WITH SCATTERED SHOWERS AND TSTORMS OVER THE
FORECAST AREA. THIS CONVECTION HAS DEVELOPED IN RESPONSE TO VERY
COLD TEMPS ALOFT...WHICH HAS ALSO CREATED A THREAT FOR LARGE HAIL IN
A FEW TSTORMS THIS MORNING. THIS UPPER-LEVEL TROUGH WILL CONTINUE TO
DEEPEN OVER THE TN RIVER VALLEY TODAY AND TONIGHT...WITH SCATTERED
CONVECTION CONTINUING THIS AFTERNOON WITH THE POSSIBILITY OF LARGE
HAIL. WILL PLAN TO UPDATE THE ZONES THIS MORNING MAINLY TO REMOVE
MORNING WORDING AND TO PLACE MORE EMPHASIS ON TSTORM POTENTIAL.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Dec 10, 11:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1130 AM EST (1030 AM CST) FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

VERY COLD TEMPERATURES ALOFT WILL CREATE THE POSSIBILITY OF SEVERE
THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON. THESE COLD
TEMPERATURES WILL ALSO BRING SNOW SHOWERS ACROSS THE HIGHER
ELEVATIONS AFTER MIDNIGHT TONIGHT...MAINLY ABOVE 2500 FEET.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

AS A COLD UPPER-LEVEL LOW PRESSURE AREA MOVES OVER THE SOUTHERN
APPALACHIANS ON SATURDAY...SNOW SHOWERS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS ABOVE 2000 FEET. ACCUMULATIONS OF ONE TO THREE
INCHES WILL BE POSSIBLE IN THE HIGHER ELEVATIONS BY SATURDAY
EVENING. ACROSS THE VALLEYS... A MIXTURE OF RAIN AND SNOW SHOWERS
WILL BE POSSIBLE WITH LITTLE OR NO ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR HAIL REPORTS...
AND AGAIN ON SATURDAY FOR SNOW REPORTS IN THE HIGHER ELEVATIONS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Dec 10, 12:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1239 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             3 SW MARYVILLE          35.72N 84.01W
12/10/2004  0.75 INCH        BLOUNT             TN   DEPT OF HIGHWAYS

            PENNY SIZE HAIL 3 SW OF MARYVILLE. REPORTED BY TDOT.

0945 AM     HAIL             3 S MARYVILLE           35.70N 83.97W
12/10/2004  0.75 INCH        BLOUNT             TN   LAW ENFORCEMENT

            DIME SIZE HAIL SOUTH OF MARYVILLE. REPORTED BY SHERIFFS
            OFFCICE.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:31 AM ESTSevere Thunderstorm WarningMRXBlount29 min
Dec 10, 9:53 AM ESTSevere Thunderstorm WarningMRXSevier52 min
Dec 10, 2:21 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea24 min
Dec 10, 2:27 PM ESTSevere Thunderstorm WarningMRXHawkins33 min
Dec 10, 2:33 PM ESTSevere Thunderstorm WarningMRXLoudon12 min
Dec 10, 2:40 PM ESTSevere Thunderstorm WarningMRXMcMinn35 min
Dec 10, 2:46 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea14 min
Dec 10, 3:01 PM ESTSevere Thunderstorm WarningMRXMeigs, Roane29 min
Dec 10, 3:11 PM ESTSevere Thunderstorm WarningMRXSullivan34 min
Dec 10, 3:15 PM ESTSevere Thunderstorm WarningMRXBlount30 min
Dec 10, 3:36 PM ESTSevere Thunderstorm WarningMRXRoane24 min
Dec 10, 4:17 PM ESTSevere Thunderstorm WarningMRXKnox28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.